Michigan, 2018Winter Weather in Michigan, December 5 to 6, 2018
December 5 to 6, 2018 · NWS MQT · 3 events in 3 counties and zones
An upper disturbance and an associated surge of very cold air across Lake Superior resulted in moderate lake effect snow over the higher terrain of western Upper Michigan and northeast Upper Michigan from the 5th into the 6th.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper disturbance and an associated surge of very cold air across Lake Superior resulted in moderate lake effect snow over the higher terrain of western Upper Michigan and northeast Upper Michigan from the 5th into the 6th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 5, 6:31 AM EST, 1 hour 29 minutes earlier.
Area forecast discussion, Dec 5, 6:31 AM EST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
631 AM EST Wed Dec 5 2018
.SHORT TERM...(Today and tonight)
Issued at 318 AM EST WED DEC 5 2018
Shortwave energy dropping southeastward out of Canada will bring a
surge of very cold air into the Upper Great lakes over the next 48
to 72 hours. West southwesterly low level winds will slowly veer
through the day today to west northwesterly with increasing
moisture. Current over lake delta T's over the western lake are
marginal for lake effect, but weak 85H cold advection through the
morning with 85H temperatures falling to around -13C my midday over
the western lake should support an uptick in lake effect from
Ontonagon COunty through the Keweenaw through the afternoon hours.
Barring any persistent bands that develop...most areas will see snow
totals in the 2-3 inch range during the afternoon. Will issue an
advisory for Ontonagon, northern Houghton, and Keweenaw counties
beginning 18Z today and running into early Thursday afternoon.
As winds continue to veer this evening and surface trough crossing
the area...western Gogebic county will get in on the lake effect
snow action. EL's increase to around 10kft overnight tonight with
85H temperatures falling to -18C by Thursday morning which will
support an area of fluffy moderate snow. Will include Gogebic County
in the advisory beginning at 00Z.
Farther east...mainly east of Munising conditions will become
favorable for moderate lake effect beginning this evening and
lasting into Thursday. Will include Alger, northern Schoolcraft, and
Luce (mainly northwest) in advisory for tonight into Thursday.
Outside of the advisory areas...there will be some snow
accumulations across Baraga and northern Marquette counties
especially late tonight into Thursday morning but amounts will be
in the 2-4 inch range. Little if any snow will fall across the
southern U.P.
Northwesterly winds will increase overnight with gusts over 25 mph
near the Lake Superior shoreline resulting in some blowing snow
overnight into Thursday morning.
.LONG TERM...(Thursday through Tuesday)
Issued at 244 AM EST WED DEC 5 2018
Beginning Thu, Stronger shortwave and associated cold front crosses
Lake Superior and Upper Mi late Wed night into Thu. With h85 temps
dropping near -15C east half and near -18C west half Thu morning and
mid-level q-vector convergence noted over Lake Superior from the
passing shortwave, this should support at least a period of moderate
n-nw flow lake effect snow into the far west and eastern half
counties of the U.P. Thu morning before ridging and increasing
subsidence from north of the lake begins to quickly diminish the les
late Thu into Thu night. The moderate snow of 1-3" west and 2-4"
east along with areas of blowing snow from breezy nnw winds of 15-25
mph will warrant continuing the advisory headline for the four
western counties til 18Z Thu and for Alger-Luce and northern
Schoolcraft til 00Z Fri.
Continued CAA to near -20C late Thu into Thu night will continue to
support nw flow les, but inversion heights from 5-6kft and dry air
advecting in at the lowest 2kft of the convective layer should keep
any accumulations light.
Winds backing westerly by Fri with h85 temps of -17 to -18C should
confine les to the Keweenaw Peninsula and perhaps far eastern
shoreline locations. Shortwave moving area at this time could
provide weak enhancement to les but model soundings again indicate
very dry air in lowest 2kft of convective layer with inversion
heights around 5 kft. This should generally keep les amounts light.
By Saturday, rising upper heights across the Plains and warm
advection in a west-northwest wind flow will bring an end to the
lake effect snow. Temperatures will modify back to normal with dry
weather for the weekend into early next week. Push of mild Pacific
air in a more zonal pattern will result in a mild middle part of
December with above average temperatures and limited
chances for pcpn until late next week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 631 AM EST WED DEC 5 2018
MVFR ceilings/vsbys will be the theme at all three TAF sites during
much of the day today. As colder air arrives in the Upper Lakes
later today and winds veer northwesterly lake effect snow will bring
IFR vsbys to CMX and IWD through the night tonight.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 318 AM EST WED DEC 5 2018
Westerly winds of 15-25 knots will slowly veer west northwesterly
through the day today. There may be some higher gusts near the
Keweenaw where terrain convergence enhances the wind. AS a cold
front crosses the Lake tonight ushering very cold air into the Upper
Great Lakes...winds will continue to veer to the northwest and
increase to 25 to 30 knots with a few gale force gusts overnight
into Thursday morning. Northwest to west winds diminish back down
to 15-25 knots Thu night into Fri as another high pressure ridge
passes through the Upper Great Lakes. Winds may get a little gusty
out of the southwest over the weekend but will remain below gales.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Winter Weather Advisory from 7 PM this evening to 7 PM EST
Thursday for MIZ006-007-085.
Winter Weather Advisory from 1 PM this afternoon to 1 PM EST
Thursday for MIZ001>003.
Winter Weather Advisory from 6 PM this evening to noon CST
Thursday for MIZ009.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...MZ
LONG TERM...Voss
AVIATION...MZ
MARINE...MZHazardous weather outlook, Dec 5, 4:59 AM EST, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Marquette MI
459 AM EST Wed Dec 5 2018
MIZ001>007-009-084-085-061100-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Southern Houghton-Northern Schoolcraft-
459 AM EST Wed Dec 5 2018 /359 AM CST Wed Dec 5 2018/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Today and Tonight
Moderate lake effect snow and patchy blowing snow is possible
this afternoon into Thursday for the north to northwest snow belts
along Lake Superior. See the latest winter weather message for
further details.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Moderate lake effect snow and patchy blowing snow is possible
Thursday along Lake Superior. See the latest winter weather
message for further details.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to submit snowfall reports to the
National Weather Service via phone, on our website, or through
Facebook or Twitter.
MIZ010>014-061100-
Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
459 AM EST Wed Dec 5 2018 /359 AM CST Wed Dec 5 2018/
This Hazardous Weather Outlook is for portions of central Upper
Michigan.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LSZ162-240>251-263>267-061100-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
459 AM EST Wed Dec 5 2018 /359 AM CST Wed Dec 5 2018/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
Northwest to north gale force gusts to 35 knots are possible late
tonight and Thursday morning across north central and the east
half of Lake Superior.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-061100-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
459 AM EST Wed Dec 5 2018
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
Voss
Winter Weather, Northern Houghton
- When
- December 5, 8:00 AM EST to December 6, 2:00 PM EST
- Where
- Northern Houghton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
Spotters at Freda, Chassell, Laurium measured between four and five inches of fluffy lake effect snow over an approximate ten-hour period on the evening of the 5th. The observer near Atlantic Mine measured 11 inches of lake effect snow over a 30-hour period ending early afternoon on the 6th.
Winter Weather, Alger
- When
- December 5, 3:00 PM EST to December 6, 7:00 AM EST
- Where
- Alger forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
The observer 11 miles south of Grand Marais measured six inches of lake effect snow in approximately 16 hours.
Winter Weather, Baraga
- When
- December 5, 11:00 PM EST to December 6, 7:00 AM EST
- Where
- Baraga forecast zone
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 1 indirect
- Property damage
- $15,000
- Reported by
- Social Media
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
There was a report of 5.5 inches of lake effect snow just south of Baraga over an eight-hour period. The observer near Pelkie measured 4.6 inches of snow during the same period.
Poor visibility and slick roads from the lake effect snow contributed to a fatal head-on car crash near L'anse Bay just before 6 am on the 6th. A 31-year-old male was pronounced dead at the scene, and a 37-year-old female sustained critical injuries from the crash. Highway US-41 between Menge Creek Road and Plains Cutoff Road was closed several hours following the deadly crash.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Debris Flows in California, December 5 to 7, 2018$80,000 · 19 events
- High Surf in Hawaii, December 5 to 8, 201813 events
- Winter Storm and Winter Weather in New Jersey, December 5, 201811 events
- Winter Weather in North Carolina, December 5, 20184 events
- High Wind in Wyoming, December 5, 201850 kt wind · 2 events
- Winter Weather in Wyoming, December 5 to 6, 20182 events
- Heavy Snow in Tennessee, December 5, 20181 event
- Flood in Illinois, December 5 to 11, 20181 event
- Flood in Florida, December 5, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 793214, 793216, 793215.